Thinking of using MDMA?
MDMA (also known as ecstasy, E, molly, mandy, pingers) is becoming more widely available and frequently used in New Zealand. Here’s what you need to know.
Methylenedioxymethamphetamine (MDMA) is a chemical stimulant. The term ecstasy refers to pills or powder usually made from MDMA and mixed with other drugs like amphetamines, and caffeine.
What are the effects?
MDMA can give feelings of energy and exhilaration, while also producing distinct social and emotional effects. It's particularly powerful in releasing serotonin – the brain chemical responsible for feelings of wellbeing and happiness. Immediate effects of using MDMA include:
- Increased heart rate, and blood pressure
- Increased body temperature
- Muscle clenching (especially jaw)
- Increased anxiety
- Increased energy
- Increased sense of intimacy with others
- Changed perception
Large doses, or a strong batch of MDMA, may result in overdose with symptoms like an irregular or racing heartbeat, high body temperature, high blood pressure, convulsions, difficulty breathing, passing out, symptoms of heart attack and stroke.
If you think someone is suffering from an overdose, call 111 immediately for an ambulance. St John’s has more helpful information on how to deal with an overdose in their first aid guide.
The long-term health effects of MDMA can include an increased risk of heart attack or stroke, memory impairment, depression/anxiety, and even addiction.
The comedown from MDMA use can last quite a few days, and can include:
- Impaired concentration
- Loss of appetite
What are the risks?
There’s no such thing as a ‘safer’ drug. MDMA may have a reputation of being low risk, but there are still a number of things to be aware of.
It’s common for substances that are meant to be MDMA to actually be another drug, or mixed with different substances like synthetic cathinones. These other drugs may be different in strength, have different effects, and may take longer to have an effect which could lead to re-dosing and an increased chance of overdose. There’s no way to know if a substance is actually what you think it is, unless you get it tested. You can find out more about drug checking options here.
The strength of MDMA can vary quite a bit, and over the past few festival seasons there have been instances of high dose MDMA pills being sold in New Zealand. KnowYourStuffNZ has a helpful resource to assist in identifying these.
The NZ Drug Foundation notes higher doses of MDMA don’t impact on the positive effects, but do increase the risks of the negative side effects. Avoid re-dosing as it is unlikely to enhance positive effects and increases the risk of neurotoxicity and feelings of a comedown.
The effects of MDMA are reduced with frequent use. Ideally, you should wait two or three months before using MDMA again to give your brain and body time to recover.
Overheating and dehydration is a big concern, as you can get dangerously hot, especially while dancing. It’s not as simple as just drinking more water though – MDMA also affects the body’s ability to urinate out excess water, which could lead to water intoxication or death via hypnotremia. The NZ Drug Foundation recommends drinking 250ml of water per hour if being active.
Mixing any combination of drugs and alcohol can be dangerous. The impact on your body and mind become even more unpredictable, and harder to manage. This is especially true of antidepressants and MDMA – these should never be mixed. Read more about this in our article on the risks of mixing drugs.
As with all drugs, it’s better to not take it alone – always have people around that you trust and who have knowledge of first aid.
If you’re concerned about your own drinking or drug taking, you can reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free and confidential. You can also chat with the team online through the website.
10 Oct 2023
What are nitazenes?
20 Sep 2023
Looking after your mental health
7 Sep 2023
Overdosing on opioids
1 Sep 2023
What to do when things go wrong
28 Aug 2023
What is n-iso?
24 Aug 2023
What's going on with methamphetamine
17 Aug 2023
10 Aug 2023
When MDMA isn’t really MDMA
1 Aug 2023
What is 1,4-BD?
24 Jul 2023